Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

A computer algorithm for determining the Hausdorff dimension of certain fractals


Author: Lucy Garnett
Journal: Math. Comp. 51 (1988), 291-300
MSC: Primary 58F11; Secondary 30D05
DOI: https://doi.org/10.1090/S0025-5718-1988-0942156-0
MathSciNet review: 942156
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A fractal is a set which has nonintegral Hausdorff dimension. Computation of the dimension directly from the definition would be very time-consuming on a computer. However, the dimension can be computed using Newton's method if there exists a self-expanding map on the set. This technique is applied to compute the dimension of the Julia set of the quadratic mapping $ z \to {z^2} + c$ for small real values of c.


References [Enhancements On Off] (What's this?)

  • [1] R. Bowen, "Hausdorff dimension of quasi-circles," Inst. Hautes Études Sci. Publ. Math., No. 50, 1979, pp. 11-25. MR 556580 (81g:57023)
  • [2] P. Blanchard, "Complex analytic dynamics on the Riemann sphere," Bull. Amer. Math. Soc. (N.S.), v. 11, 1984, pp. 85-141. MR 741725 (85h:58001)
  • [3] A. Douady & J. Hubbard, "Iteration des polynomes quadratiques complexes," C.R. Acad. Sci. Paris Ser. I Math., v. 294, 1982, pp. 123-126. MR 651802 (83m:58046)
  • [4] B. Mandelbrot, The Fractal Geometry of Nature, Freeman, San Francisco, Calif., 1983. MR 665254 (84h:00021)
  • [5] B. Mandelbrot, "Fractal aspects of the iteration of $ z \to \lambda z(1 - z)$ for complex $ \lambda $ and z," Nonlinear Dynamics (Internat. Conf., New York, 1979), Ann. New York Acad. Sci., vol. 357, New York Acad. Sci., New York, 1980, pp. 249-259. MR 556850 (81f:00010)
  • [6] V. A. Norton, "Generation and display of geometric fractals in 3-D," Computer Graphics, v. 16, 1982, pp. 61-67.
  • [7] E. Ott, "Strange attractors and chaotic motions of dynamical systems," Rev. Modern Phys., v. 53, 1981, pp. 655-671. MR 629209 (83d:58037)
  • [8] C. A. Rogers, Hausdorff Measures, Cambridge University Press, Oxford, 1970. MR 0281862 (43:7576)
  • [9] D. Ruelle, "Repellere for real analytic maps," Ergodic Theory Dynamical Systems, v. 2, 1982, pp. 99-108. MR 684247 (84f:58095)
  • [10] D. Sullivan, Seminar on Conformal and Hyperbolic Geometry, Inst. Hautes Études Sci. Seminar notes, 1982, pp. 1-92.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 58F11, 30D05

Retrieve articles in all journals with MSC: 58F11, 30D05


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1988-0942156-0
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society